chemo care plan assistance

  1. 0
    Hi, I guess I need help with my NDxs if anyone would like to help.

    My pt was Dx'd with multiple myeloma, but he was not in pain so I can't include this issue in my care plan. He was anemic and this is indicated in his labwork, but what really stood out to me the most was his swollen feet. His feet were sensitive to the touch, and when I was checking his lower body strength, he was reluctant to push against my hands because it hurt so bad. When I pushed on his feet, he grimaced in pain. He was very mobile, I later discovered, but his feet were so swollen that his skin was shiny and taut while standing. His joints around his toes were red as well, and I noted nonpitting edema that was painful upon palpation.

    He later informed me that he will have to stop attending church because the chemo leaves him immunocompromised, he is widowed, and his only family member is his grandson because his daughter is dead.

    I figured that I could use these NANDAs: impaired tissue integrity r/t chemical insult (?) secondary to chemotherapy side effects OR r/t cell lysis secondary to chemotherapy aeb feets bilaterally hot and tender to touch, nonpitting edema tender to touch, protectiveness toward site, thrombocytopenia, and reported local and intermittent pain upon palpation of reddened areas.

    This is the one that I am having the most trouble with.

    The other ones I wanted to do were Nutritional Deficiency r/t malabsorption and decreased intake secondary to treatment side effects aeb reported loss of the sense of smell and reported loss of the sense of taste. However, she did consume at least 75% of her lunch and dinner. She can't eat fresh fruits and veggies, though, so I don't know if this is a good one to use for him despite the fact that this NDx would probably be protocol for all chemo pts.

    SO, another one that I was looking into with more evidence would be Impaired Urinary Elimination r/t kidney damage secondary to multiple myeloma and chemotherapy aeb reported daily use of diuretics and pt reporting need to rush to bathroom to avoid incontinent episodes.

    Feel free to correct me, I know that my phrasing is probably terrible!!!


    My last one would probably be social isolation r/t avoidance of crowds secondary to chemotherapy-induced immunosuppression aeb reported avoidance of crowds and h/o neutropenic isolation

    This is my first cancer pt, and he was wonderful. I know what I would implement in my daily schedule when providing care for him, but I am having trouble with his care plan!!!!


    Thanks to all who took the time to read my post, regardless of their ability to assist!!!
  2. Get our hottest student topics delivered to your inbox.

  3. 13,046 Visits
    Find Similar Topics
  4. 4 Comments so far...

  5. 0
    [color="rgb(255, 0, 255)"][b][b]i have revised my ndxs if anyone wants to see what i have come up with:

    impaired urinary elimination r/t damage to nephrons secondary to use of nephrotoxic agents (chemotherapy, antibiotics) aeb elevated bp, increased serum creatinine that fails to fall wnl even with diuretic dependence.


    ineffective protection r/t bone marrow suppression secondary to disease process and chemotherapy, decreased synthesis of immunoglobulin by plasma cells secondary to decrease in normal circulating antibodies, and immunosuppression secondary to chemotherapy side effects aeb decreased hgb, decreased hct, decreased platelet count, and recent removal from neutropenic isolation.


    social isolation r/t immunosuppression secondary to chemotherapy aeb reported and undesired absence from social gatherings and recent return from neutropenic isolation.
  6. 0
    Well, I am still having difficulty with the social isolation NDx, if anyone wants to help. Can't find anything anywhere on this one!!!
  7. 0
    i get chemotherapy and one of my drugs causes the same problem with my feet as well as my hands. i do have to use a walker on the days that my feet as swollen and sore. your diagnosis impaired tissue integrity r/t chemical insult (?) secondary to chemotherapy side effects or r/t cell lysis secondary to chemotherapy aeb feets bilaterally hot and tender to touch, nonpitting edema tender to touch, protectiveness toward site, thrombocytopenia, and reported local and intermittent pain upon palpation of reddened areas is actually ok although i would clean up the wording a little bit: impaired tissue integrity r/t chemotherapy aeb bilateral feet hot and tender to touch as well as edematous, skin reddened, shiny and taunt over feet and joints, intermittent pain upon palpation of areas of feet and patient protectiveness of the feet. i would not use thrombocytopenia as a symptom of impaired tissue integrity.

    nutritional deficiency r/t malabsorption and decreased intake secondary to treatment side effects aeb reported loss of the sense of smell and reported loss of the sense of taste. i have runs where i don't feel like eating and then other days where i can eat like a horse. however, nutritional deficiency is not a nanda diagnosis. i would re-write this as imbalanced nutrition: less than body requirements r/t decreased intake secondary to chemotherapy aeb patient report of loss of sense of small and taste.

    impaired urinary elimination r/t kidney damage secondary to multiple myeloma and chemotherapy aeb reported daily use of diuretics and pt reporting need to rush to bathroom to avoid incontinent episodes. use of daily diuretics is a medical treatment and not a symptom of the nursing problem so you shouldn't be using it as an aeb item. the patient's frequency (rushing to the bathroom) is the symptom of the impaired urinary elimination. i would re-write this as impaired urinary elimination r/t kidney damage secondary to multiple myeloma and chemotherapy aeb patient reports of needing to rush to bathroom to avoid incontinence.

    social isolation r/t avoidance of crowds secondary to chemotherapy-induced immunosuppression aeb reported avoidance of crowds and h/o neutropenic isolation. well, you have this nursing diagnostic statement all messed up. first of all, avoidance of crowds is not a cause for social isolation. the definition of this diagnosis is aloneness experienced by the individual and perceived as imposed by others and as a negative or threatening state (page356, nanda international nursing diagnoses: definitions and classifications 2009-2011). your related factor (r/t), or cause, of the social isolation must explain to the reader why they prefer to experience aloneness and avoidance of crowds secondary to chemotherapy-induced immunosuppression doesn't do that. your one symptom of the isolation, the reported avoidance of crowds, is ok, but a h/o neutropenic isolation makes no sense. that sounds more like something someone would be fearful of. his illness alone and the way he might perceive what he looks like is enough aeb evidence for a social isolation diagnosis. you might try wording the diagnosis this way: social isolation r/t altered state of health aeb refusal to join in any group activities or go out into the public.

    - - - - - - - - - - - - - - -

    the construction of the 3-part diagnostic statement follows this format:

    p (problem) - e (etiology) - s (symptoms)
    • problem - this is the nursing diagnosis. a nursing diagnosis is actually a label. to be clear as to what the diagnosis means, read its definition in a nursing diagnosis reference or a care plan book that contains this information. the appendix of taber's cyclopedic medical dictionary has this information.
    • etiology- also called the related factor by nanda. this is what is causing the problem. it is the reason the problem exists and reasons can be many and varied. ask yourself "why did this happen?" or "how did this problem come about?" "what caused this to become a problem in the first place?" and dig deep. consider the medical diagnosis, the medical treatments that were ordered and the patient's ability to perform their adls. pathophysiologies need to be examined to find these etiologies if they are of a physiologic origin. it is considered unprofessional to list a medical diagnosis, so a medical condition must be stated in generic physiological terms. you can sneak a medical diagnosis in by listing a physiological cause and then stating "secondary to (the medical disease)" if your instructors will allow this.
    • symptoms- also called defining characteristics by nanda, these are the abnormal data items that are discovered during the patient assessment. they can also be the same signs and symptoms of the medical disease the patient has, the patient's responses to their disease, and problems accomplishing their adls. they are evidence that prove the existence of the nursing problem. if you are unsure that a symptom belongs with a nursing problem, refer to a nursing diagnosis reference. these symptoms will be the focus of your nursing interventions and goals.
  8. 0
    ineffective protection r/t bone marrow suppression secondary to disease process and chemotherapy, decreased synthesis of immunoglobulin by plasma cells secondary to decrease in normal circulating antibodies, and immunosuppression secondary to chemotherapy side effects aeb decreased hgb, decreased hct, decreased platelet count, and recent removal from neutropenic isolation.
    too much information in the etiology. bone marrow suppression secondary to disease process and chemotherapy is good enough.

    recent removal from neutropenic isolation is not a symptom of a decrease in the ability to guard self from internal or external threats such as illness or injury (the definition of ineffective protection page 219, nanda international nursing diagnoses: definitions and classifications 2009-2011), but a treatment.


Top